Birth Control 101: How It Is Affecting Your Skin
The discovery of birth control changed so much in the lives of women. Fear and worry of accidental pregnancy became almost non-existent, which also helped liberate women and their sexual desires. However, while using birth control, they may be some side effects so it’s important to be informed as much as possible.
Sometimes, those side effects can be related to your skin. Therefore, if you’ve been starting taking oral contraceptives or other types of birth control recently, here are how they can affect your complexion.
The average menstrual cycle lasts about 28 days, and the most important thing about it is that not all days are the same when it comes to hormones. Estrogen is more prominent in the first half of the cycle, while progesterone is more common in the second half, while they both go down just before the menstruation starts. So when progesterone increases, that also promotes the production of sebum which results in pimples, clogged pores, and oily skin.
Such flare-ups are normal for a lot of women, so there’s no need to upset about them, just make sure to use appropriate skin care products that target such skin concerns.
1. Understand hormones first
2. Oral contraceptives
Birth control pills are the most convenient type of birth control, however, they can also affect the skin, and that depends on their formulation. So, those pills that contain fewer androgens that cause acne will be better for the skin, as it will prevent breakouts and improve your skin quality. Certain brands of birth control pills have better success in treating hormonal acne, however, make sure to consult your doctor before you start using any of them.
This type of birth control is a small plastic rod that gets inserted into the upper arm by a doctor. This rod ten releases the progestin, and it can last up to three years. However, some studies reported that about 12-13% of users experienced acne, while about the same number of users felt improvements in their skin, mainly acne. According to a study, less than 1% of users reported acne, however, make sure to do your research and talk to your gynecologist before you opt for a procedure.
3. Contraceptive implants
4. Morning after pill
Sometimes, it’s easy to get carried away, and in such a situation, a morning-after pill is the best solution. Such types of birth control contain levonorgestrel, which cheats the body into thinking you’re pregnant. Thanks to the release of progesterone, it prevents the egg from being released or, makes the uterus lining bigger, so an egg won’t be able to reach the uterus. So, a drop of progesterone is expected after taking the pill, as the body starts believing that pregnancy is no more, which results in uterus shedding. This sudden drop can lead to temporary acne, but only if this type of birth control is taken infrequently.
IUD is a T-shaped piece of plastic that gets inserted in the uterus to stop sperm from coming into contact with the egg. In some cases, inserting an IUD can be painful, which is why it’s important to go to a doctor who can do it safely and carefully. Some devices can contain higher levels of the progestin levonorgestrel and thus possibly cause acne. However, those IUDs, such as copper IUD, don’t contain hormones, and there were no reports on their effects on acne.
In conclusion, using some type of hormonal birth control can probably cause acne, which is why it’s essential to get informed and research all the possibilities that are right for you. Finally, make sure to consult your physician, especially if you have any concerns regarding birth control and its impacts on the skin.